Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 89, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 2, 2017, 5:26 PM MDT for Garden County, Nebraska. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2017, 5:26 PM MDT (23:26 UTC)
- Expired
- Jul 2, 2017, 6:00 PM MDT
- In force
- 34 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Garden County, NE
The radar
The North Platte radar (KLNX), 156 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 4:58 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 535 J/kg
- Mixed-layer CIN
- -338 J/kg
- Mixed-layer LCL
- 1509 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 187 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
278 WUUS53 KLBF 022326 SVRLBF NEC069-030000- /O.NEW.KLBF.SV.W.0089.170702T2326Z-170703T0000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service North Platte NE 526 PM MDT SUN JUL 2 2017 The National Weather Service in North Platte has issued a * Severe Thunderstorm Warning for... Southeastern Garden County in the Panhandle of Nebraska... * Until 600 PM MDT * At 526 PM MDT, a severe thunderstorm was located near Oshkosh, moving southeast at 15 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Oshkosh, Lewellen and Bluewater Battlefield State Historical Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4132 10241 4147 10229 4142 10204 4124 10222 TIME...MOT...LOC 2326Z 302DEG 11KT 4136 10227 HAIL...1.00IN WIND...<50MPH $$ ET
2 follow-up statements
694
WWUS53 KLBF 022338
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
538 PM MDT SUN JUL 2 2017
NEC069-030000-
/O.CON.KLBF.SV.W.0089.000000T0000Z-170703T0000Z/
Garden NE-
538 PM MDT SUN JUL 2 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR SOUTHEASTERN GARDEN COUNTY...
At 538 PM MDT, a severe thunderstorm was located near Lewellen, or 7
miles southeast of Oshkosh, moving southeast at 15 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Lewellen and Bluewater Battlefield State Historical Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4131 10240 4145 10222 4141 10205 4124 10222
4130 10236 4130 10237
TIME...MOT...LOC 2338Z 313DEG 13KT 4134 10223
HAIL...1.00IN
WIND...<50MPH
$$
ET485
WWUS53 KLBF 022355
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
555 PM MDT SUN JUL 2 2017
NEC069-030005-
/O.EXP.KLBF.SV.W.0089.000000T0000Z-170703T0000Z/
Garden NE-
555 PM MDT SUN JUL 2 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GARDEN COUNTY
WILL EXPIRE AT 600 PM MDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.
LAT...LON 4131 10240 4145 10222 4141 10205 4124 10222
4130 10236 4130 10237
TIME...MOT...LOC 2355Z 302DEG 11KT 4132 10218
$$
ETWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 5:25 PM MDT, 1 minute earlier.
Area forecast discussion, Jul 2, 5:25 PM MDT, 1 minute before
Area Forecast Discussion...UPDATED National Weather Service North Platte NE 625 PM CDT Sun Jul 2 2017 .SHORT TERM...(This evening through Monday) Issued at 214 PM CDT Sun Jul 2 2017 Latest water vapor imagery shows a short wave trough extending roughly from western MT to UT with a ridge downstream across the Central High Plains into the Northern Plains. A stationary boundary is located at the surface across far northwest NEB to the Central Sandhills to north central NEB. Local radar display shows isolated thunderstorms developing near the boundary in Garfield and Wheeler counties. However, convection hasn't been that strong at this point with reflectivity cores peaking largely between 25-30 kft. Latest vis imagery shows outside of this area an enhanced cumulus field and growth between Broken Bow to Almeria to Ewing and upstream of there across portions of the central Sandhills. Latest SPC mesoanalysis shows moderate instability presently with very little inhibition across the NEB Panhandle into central NEB with MLCAPES ranging from 1500-2500 J/kg. Surface dew points are expected to range from the mid 50s in far western NEB to lower 60s in north central NEB. Deep layer vertical wind shear (0-6 km) is presently only about 25 kts, however, it expected to increase to early evening peaking around 30-35 kts. As such, storms modes favored in development this afternoon and evening is primarily organized multicells, though some supercells cannot be ruled out. Damaging winds and large hail are the primary threats this afternoon and evening given characteristics of soundings. Wherein a dry sub-cloud layer is expected to be in place, ample DCAPE, decent mid-level lapse rates, and quantity of CAPE in the HGZ to favor larger hail growth. Initially concerns will be towards isolated to scattered thunderstorms development across the aforementioned boundary this afternoon into evening over the central Sandhills towards the Interstate 80 corridor. Then thunderstorm chances are tailored towards development upstream to our west. Storms that develop in the higher terrain are expected to then move eastward into the local forecast area. Of which, the greatest chances for this is over the southwest quad and northern NEB, the latter from development occurring in SD. Low temperatures should be on the mild side with clouds and elevated winds tonight. Cooler highs tomorrow. There is a marginal risk for thunderstorms as well. Details are a little harder to pinpoint given thunderstorms today and tonight will influence tomorrow. This spread in the forecast envelope is seen in deterministic guidance as well. While moderate instability is expected to be present with surface dew points similar to today, if not slightly higher in north central NEB more so towards the mid 60s, uncertainty exists in low-level forcing. The short wave trough will be moving from the Northern Plains to Central High Plains early tomorrow morning farther into the Northern/Central Plains Monday. Further, deep layer vertical wind shear should be weaker. As such, the risk for strong to severe thunderstorms is there but it's expected to be more isolated compared to today. .LONG TERM...(Monday night through Sunday) Issued at 214 PM CDT Sun Jul 2 2017 Monday night through Wednesday...The main forecast challenge will be the chance for thunderstorms Monday night through Tuesday, the Fourth of July. There are uncertainties in the timing of thunderstorm chances as models are not in agreement. The ECMWF has a trough coming across the rockies on Monday then pushing through western and central Nebraska Monday night. It then develops a small closed low across northern Kansas and moves it northeast on Tuesday. With this solution thunderstorms will be possible Monday night across western and north central Nebraska as the shortwave moves across and then a scattered chance of thunderstorms as the Low moves northeast out of north central Kansas. The GFS solution is slightly slower with the shortwave moving across and does not form a closed low until the system has moved east of the area on Wednesday with the low developing over Iowa. Tending to lean more to GFS solution at the moment. Confidence of thunderstorm development on Monday evening into Monday night lingering into early Tuesday morning is moderate as current thinking is the shortwave trough will act as the driving force to initiate storm development as modest instability will be available along with adequate moisture as dewpoints will be in the 50s and 60s with a southeasterly wind. As for Tuesday afternoon and evening confidence is low at this time for thunderstorm development as there will be weak forcing across the area. That being said the environment is unstable. 0 to 3 km most unstable CAPE is adequate with 3000j/kg across the northeast CWA. Isolated thunderstorms can not be ruled out especially across the eastern part of the CWA. Wednesday and Beyond...A ridge will develop and sit over the area bringing a warm dry airmass over the central US and minimal opportunities for rainfall. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 623 PM CDT Sun Jul 2 2017 The storm activity across the sandhills should move south this evening and exit the forecast area by 05z. A second area of storms near the black hills will move east this evening and perhaps affect Nrn Neb until 09z. New storm activity is expected to develop across Ncntl Neb Monday afternoon...generally affecting areas east of highway 83. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...ET LONG TERM...Gomez AVIATION...CDC
Hazardous weather outlook, Jul 2, 2:25 PM MDT, 3 hours 1 minute before
Hazardous Weather Outlook National Weather Service North Platte NE 325 PM CDT Sun Jul 2 2017 NEZ004>010-022>029-035>038-056>059-069>071-094-032030- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 325 PM CDT Sun Jul 2 2017 /225 PM MDT Sun Jul 2 2017/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Isolated to scattered strong to severe thunderstorms are possible this afternoon and tonight across most of western Nebraska, mainly along and south of a line from Lisco to Ellsworth to Brownlee to Taylor. Thunderstorms that develop will be capable of producing large hail and damaging winds into the evening hours. A marginal risk for strong to severe thunderstorms exist elsewhere. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. There is a marginal risk for severe storms across the entire outlook area Monday afternoon and Monday night. A few storms will be strong and approach severe levels, with damaging wind and large hail possible. A marginal risk for severe thunderstorms exists on Tuesday as well, roughly east of a line from Wauneta to Eli. While storms are not expected to be as numerous as Tuesday, strong to severe storms are possible. Dry and hot conditions are expected to move into the area by mid week, lasting until Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening south of a line from O'Neill to Valentine. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte ET
In the hours before
Local storm report, Jul 2, 4:40 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
540 PM CDT SUN JUL 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM HAIL 14 SW MULLEN 41.90N 101.24W
07/02/2017 E1.00 INCH HOOKER NE PUBLIC
&&
JGOMEZLocal storm report, Jul 2, 4:41 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
541 PM CDT SUN JUL 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM HAIL 17 SW MULLEN 41.87N 101.28W
07/02/2017 E1.50 INCH HOOKER NE PUBLIC
PING PONG, GOLF BALL AND QUARTER SIZE HAIL COVERING THE
GROUND.
&&
JGOMEZLocal storm report, Jul 2, 4:50 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
550 PM CDT SUN JUL 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL HAY SPRINGS 42.68N 102.69W
07/02/2017 M1.00 INCH SHERIDAN NE PUBLIC
&&
SJACOBSSpecial weather statement, Jul 2, 5:10 PM MDT, 16 minutes before
Special Weather Statement National Weather Service North Platte NE 510 PM MDT SUN JUL 2 2017 NEZ022-056-022345- Deuel NE-Garden NE- 510 PM MDT SUN JUL 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARDEN AND NORTHWESTERN DEUEL COUNTIES UNTIL 545 PM MDT... At 509 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles north of Lodgepole, or 15 miles northwest of Chappell, moving southeast at 20 mph. Nickel size hail will be possible with this storm. Locations impacted include... Mount Vernon. This includes Interstate 80 in Nebraska between mile markers 78 and 82. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A severe thunderstorm watch remains in effect until 1100 PM MDT for the Panhandle of Nebraska. LAT...LON 4136 10261 4129 10245 4109 10253 4109 10261 TIME...MOT...LOC 2309Z 293DEG 16KT 4127 10266 ET
Local storm report, Jul 2, 5:18 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
618 PM CDT SUN JUL 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM HAIL 12 SE HYANNIS 41.88N 101.60W
07/02/2017 M1.00 INCH GRANT NE PUBLIC
PEA TO QUARTER SIZE HAIL.
&&
SJACOBSLocal storm report, Jul 2, 5:25 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
625 PM CDT SUN JUL 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM HAIL 17 SE HYANNIS 41.83N 101.53W
07/02/2017 M1.00 INCH GRANT NE PUBLIC
VERY HARD HAIL TO THE SIZE OF QUARTERS.
&&
SJACOBSThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 11:41 PM MDT | Special Weather Statement | LBF | Frontier | 49 min |
| Jul 2, 1:58 PM MDT | Special Weather Statement | LBF | Garfield | 47 min |
| Jul 2, 2:11 PM MDT | Severe Thunderstorm Warning | LBF | Garfield, Wheeler | 49 min |
| Jul 2, 2:48 PM MDT | Special Weather Statement | LBF | Garfield | 42 min |
| Jul 2, 2:53 PM MDT | Special Weather Statement | LBF | Hooker | 52 min |
| Jul 2, 3:02 PM MDT | Special Weather Statement | LBF | Sheridan | 43 min |
| Jul 2, 3:09 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 51 min |
| Jul 2, 3:12 PM MDT | Special Weather Statement | LBF | Logan | 48 min |
| Jul 2, 3:27 PM MDT | Severe Thunderstorm Warning | LBF | Blaine, Custer | 28 min |
| Jul 2, 3:33 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Hooker | 42 min |
| Jul 2, 3:43 PM MDT | Special Weather Statement | LBF | Logan | 47 min |
| Jul 2, 3:48 PM MDT | Special Weather Statement | LBF | Hooker | 42 min |
| Jul 2, 3:56 PM MDT | Severe Thunderstorm Warning | LBF | Blaine, Custer, Logan, Thomas | 49 min |
| Jul 2, 3:56 PM MDT | Severe Thunderstorm Warning | LBF | Garden, Sheridan | 49 min |
| Jul 2, 4:03 PM MDT | Special Weather Statement | LBF | Sheridan | 42 min |
| Jul 2, 4:12 PM MDT | Severe Thunderstorm Warning | LBF | Custer, Garfield, Loup | 48 min |
| Jul 2, 4:14 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 24 min |
| Jul 2, 4:17 PM MDT | Severe Thunderstorm Warning | LBF | Hooker | 43 min |
| Jul 2, 4:30 PM MDT | Severe Thunderstorm Warning | LBF | Garden, Grant, Sheridan | 30 min |
| Jul 2, 4:41 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 18 min |
| Jul 2, 4:43 PM MDT | Severe Thunderstorm Warning | LBF | Logan | 47 min |
| Jul 2, 4:51 PM MDT | Severe Thunderstorm Warning | LBF | Blaine, Custer | 39 min |
| Jul 2, 4:52 PM MDT | Severe Thunderstorm Warning | LBF | Grant, Hooker | 23 min |
| Jul 2, 4:54 PM MDT | Severe Thunderstorm Warning | LBF | Grant | 23 min |
| Jul 2, 4:58 PM MDT | Severe Thunderstorm Warning | LBF | Loup | 30 min |
| Jul 2, 5:07 PM MDT | Severe Thunderstorm Warning | LBF | McPherson | 38 min |
| Jul 2, 5:10 PM MDT | Special Weather Statement | LBF | Deuel | 35 min |
| Jul 2, 5:16 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Grant, Hooker | 29 min |
| Jul 2, 5:21 PM MDT | Severe Thunderstorm Warning | LBF | Deuel, Garden | 24 min |
| Jul 2, 5:28 PM MDT | Severe Thunderstorm Warning | LBF | Custer | 62 min |
| Jul 2, 5:33 PM MDT | Special Weather Statement | LBF | Blaine | 42 min |
| Jul 2, 5:37 PM MDT | Severe Thunderstorm Warning | LBF | McPherson | 23 min |
| Jul 2, 5:47 PM MDT | Special Weather Statement | LBF | Lincoln | 43 min |
| Jul 2, 5:48 PM MDT | Special Weather Statement | LBF | McPherson | 27 min |
| Jul 2, 5:49 PM MDT | Tornado Warning | LBF | Custer | 26 min |
| Jul 2, 5:53 PM MDT | Special Weather Statement | LBF | Deuel | 37 min |
| Jul 2, 5:55 PM MDT | Severe Thunderstorm Warning | LBF | Lincoln | 50 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.